Florida, 2006

Hail and Damaging Wind in Florida, May 8, 2006

May 8, 2006 · NWS TAE · 7 events in 5 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 8, 1:31 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 8, 1:31 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
231 PM EDT MON MAY 8 2006

.SYNOPSIS...WEAK FRONTAL BOUNDARY RUNS THROUGH THE NORTHERN PORTION
OF OUR CWA THIS AFTN. THIS FEATURE IS NEARLY STATIONARY AND AS THE
TEMPS HAVE WARMED...SHRA AND ISOLD TSRA HAVE CONTINUED TO DEVELOP
ALONG IT AND HEAD EASTWARD. WE ARE SEEING SOME STORMS THE PAST HOUR
OR SO THAT COULD INDICATE A HAIL THREAT...CANNOT RULE OUT THE
POSSIBILITY THAT WE MIGHT SEE AN ISOLD STORM OR TWO WITH DIME TO
NICKEL SIZE HAIL THIS AFTN AND EVNG. MAY ALSO SEE A FEW STORMS THAT
PRODUCE SOME GUSTY WINDS. SO FAR...THIS THREAT IS RATHER LIMITED
AND SPC HAS INDICATED THAT THEY BELIEVE A WATCH IS NOT WARRANTED AT
THIS TIME.

&&

.SHORT TERM...A SHORTWAVE CURRENTLY OVER ARKANSAS SHOULD PASS
OVERHEAD TONIGHT...KEEPING SOME OF THE CONVECTION GOING ALONG THIS
WEAK BOUNDARY. WILL INCLUDE CHANCE POPS THROUGH JUST AFTER
MIDNIGHT...THEN ACTIVITY SHOULD BE WANING DOWN A BIT TOWARDS MORNING.
WEAK WINDS AND HIGH MOISTURE LVLS NEAR THE SFC WILL AGAIN CONTRIBUTE
TO ANOTHER FOG/LOW CLOUD SITUATION TOMORROW MORNING. BOUNDARY WILL
SHIFT TO OUR NORTH BY TOMORROW MORNING AS WELL IN RESPONSE TO A SFC
LOW DVLPG OVER OK. HAVE TAPERED POPS TOMORROW AFTN FROM SLIGHT CHANCE
OVER THE WATERS TO 40% UP NORTH IN ANTICIPATION OF THIS FEATURE. ETA
KEEPS US MUCH DRIER AND PREFER THE GFS SOLUTION FOR THIS TIME FRAME.
THIS SFC LOW WILL MOVE NE TUES NIGHT INTO WEDNESDAY AND DRAG A FRONT
TOWARDS THE AREA MIDDAY THURS.

TEMPS WILL REMAIN RATHER STEADY (BUT STILL ABOVE CLIMO) THROUGH THE
SHORT TERM WITH LOTS OF CLOUD CVR AND RAIN CHANCES.

.LONG TERM...(THURSDAY THROUGH MONDAY)...
CLOSED H5-H2 LOW OVER GREAT LAKES WITH SLIGHTLY AMPLIFYING TROUGH
EXTENDING INTO THE SE STATES. INITIAL COLD FRONT WILL MOVE THROUGH
THE CWA ON THU WITH DEEPEST MOISTURE ACROSS NRN ZONES. IN WAKE OF
FRONT...FRI-SUN...DRYING AND BIT COOLER. WEAK HIGH PRES RIDGE MAINLY
OVER FL AND SRN GA. TEMPS WILL BE A LITTLE ABOVE NORMAL THU...
ESPECIALLY AHEAD OF FRONT IN FLA THEN AT OR SLIGHTLY BELOW NORMAL
DURING FRI-SUN. AS HIGH BEGINS TO DRIFT EAST ON MONDAY WELL AHEAD OF
NEXT MID-CONUS DEVELOPING SYSTEM...TEMPS BEGIN TO EDGE BACK UP.

&&

.MARINE...LIGHT WINDS CONTINUE OFFSHORE AND EXPECT THIS TO CONTINUE
THROUGH THE NEXT FEW DAYS. SPEEDS DO START TO PICK UP ON WEDNESDAY
AS THE NEXT FRONT APPROACHES. RIGHT NOW IT LOOKS LIKE THE FRONT
WILL MAKE IT THROUGH THE WATERS LATE THURS THROUGH EARLY FRI...
SHIFTING WINDS TO THE NORTH BY FRI MORNING.

&&

.FIRE WEATHER...NO CONCERNS THROUGH THE NEXT SEVERAL DAYS.

&&

.AVIATION...A WEAK STATIONARY FRONTAL BOUNDARY WILL REMAIN WEST TO
EAST ACROSS THE FLORIDA PANHANDLE AND SOUTH GEORGIA...AND CONTINUE
TO SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY INTO THE
EARLY NIGHTTIME HOURS BEFORE DIMINISHING FROM WEST TO EAST LATE. THE
ATMOSPHERE WILL REMAIN QUITE MOIST THROUGH THE LOWER LEVELS...AND
WITH ADDITIONAL RAINFALL THIS AFTERNOON...EXPECT A REPEAT OF
WIDESPREAD MVFR TO IFR VSBY AND LIFR CEILINGS AGAIN ACROSS MUCH OF
THE AREA BY DAYBREAK TUESDAY...FOLLOWED BY REDEVELOPMENT OF SHOWERS
AND THUNDERSTORMS...ESPECIALLY ALONG AND NEAR THE FRONTAL BOUNDARY
AGAIN ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  66 87 67 88 / 40 30 20 30
PANAMA CITY  70 83 70 82 / 40 30 20 30
DOTHAN       66 85 68 85 / 20 40 30 40
ALBANY       65 84 66 85 / 30 40 30 40
VALDOSTA     66 84 65 85 / 50 40 20 30
CROSS CITY   67 87 66 88 / 30 30 20 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

LONG TERM...BLOCK
AVIATION...DUVAL
REST OF DISCUSSION...MCNATT
Hazardous weather outlook, May 8, 4:23 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 AM EDT MON MAY 8 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-090930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
423 AM CDT MON MAY 8 2006 /523 AM EDT MON MAY 8 2006/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...
AREAS OF FOG ARE EXPECTED EARLY. A WEAK COLD FRONT WILL LINGER
ACROSS THE LOCAL AREA TODAY DRIFTING SOUTH BY EVENING. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED BUT THEY SHOULD REMAIN BELOW
SEVERE LEVELS. AREAS OF FOG WITH PATCHY DENSE FOG WILL AGAIN DEVELOP
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...THE FRONT IS
EXPECTED TO DISSIPATE BY TUESDAY MORNING...WITH PERHAPS A BRIEF
RESPITE IN THE UNSETTLED WEATHER. SHOWERS AND STORMS WILL RETURN TO
THE FORECAST ON WEDNESDAY AND THURSDAY...WITH THE NEXT COLD FRONT
EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY. ALTHOUGH IT IS STILL
EARLY IN THE FORECAST...THIS COULD RESULT IN SEASONABLY COOL WEATHER
FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

24-BLOCK

In the hours before

Special weather statement, May 8, 2:30 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT MON MAY 8 2006

GAZ160-082000-
LOWNDES-
330 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LOWNDES COUNTY...

* UNTIL 400 PM EDT

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS IN WESTERN LOWNDES COUNTY MOVING EAST AT
25 MPH.

THESE STORMS WILL BE NEAR...
 VALDOSTA BY 345 PM EDT.

SMALL HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TALLAHASSEE. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE DIRECTLY AT 850-942-8833 TO REPORT SEVERE WEATHER.

22-BARRY
Special weather statement, May 8, 3:20 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT MON MAY 8 2006

FLZ011-016-082100-
GADSDEN-JACKSON-
420 PM EDT MON MAY 8 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WESTERN GADSDEN AND
EASTERN JACKSON COUNTIES...

* UNTIL 500 PM EDT (400 PM CDT)

AT 411 PM EDT (311 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF
MARIANNA...MOVING EAST AT 20 MPH. THIS STORM IS MOVING ALONG
INTERSTATE 10.

THIS STORM WILL BE NEAR...
  CHATTAHOOCHEE BY 445 PM EDT (345 PM CDT).

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL

The radar

The Tallahassee radar (KTLH), 43 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gadsden

When
May 8, 4:04 PM EST
Where
Gadsden County, Greensboro
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.567, -84.733

Penny size hail reported by a WCTV Tallahassee meteorologist.

Hail, Leon

When
May 8, 4:30 PM EST
Where
Leon County, Tallahassee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.450, -84.283

A SKYWARN storm spotter reported nickel size hail at the intersection of Capital Circle NE and Mahan Drive.

Thunderstorm Wind, Leon

When
May 8, 4:37 PM EST
Where
Leon County, Tallahassee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
30.450, -84.283

A SKYWARN storm spotter reported downed power lines off Centerville Road. Power was interrupted at the Tallahassee Memorial Hospital for a few hours.

Hail, Jefferson

When
May 8, 4:49 PM EST
Where
Jefferson County, Monticello
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.533, -83.867

Penny size hail reported by a WCTV Tallahassee meteorologist.

Hail, Leon

When
May 8, 4:50 PM EST
Where
Leon County, 7 mi SE of Tallahassee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.383, -84.200

A SKYWARN storm spotter reported nickel size hail on WW Kelly Road near the intersection of Old Plank Road and Tram Road.

Hail, Madison

When
May 8, 4:55 PM EST
Where
Madison County, Lee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.417, -83.300

A SKYWARN storm spotter reported penny size hail.

Hail, Jackson

When
May 8, 9:35 PM EST
Where
Jackson County, 5 mi S of Sneads
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.633, -84.917

An off-duty NWS meteorologist reported nickel size hail near the Sneads exit on Interstate 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511440, 5511441, 5511442, 5511443, 5511444, 5511445, 5511446.